I have some long thin blisters at the injection site as well as large bean shaped blisters. They are painful. The doctor tried to tell me they came from tape, I find this hard to believe. I think he missed the veins and instead injected the solution into my skin. What caused this reaction, and should I expect that the veins will still be there when the bruising and blisters heal?
Blisters After Sclerotherapy
Doctor Answers 10
Blister from friction and tape
As a vein specialist who does a lot of sclerotherapy in my office, I have unfortunately seen this type of reaction before. Fortunately it rarely occurs and tends to happen in my patients who are very active after sclerotherapy treatments. It results from friction of the skin against the tape and compression wrapping. Much like wearing a misfitted pair of shoes that causes blisters, friction from the compression rubs against the skin to cause blisters after sclerotherapy, especially if you do a lot of movement on the legs. It is usually not a true allergy to the tape or adhesive (that usually appears as a rectangular mark exactly the shape of the tape). And it is unlikely due to the actual injections themselves.
The good news is that this should resolve without leaving any marks, but be sure to take good care of the blisters (keep it moist with vaseline). And if the veins were properly treated, they should go away as well!
Have a question? Ask a doctor
Blisters from Tape
Most likely your doctor is correct and the blisters come from the tape which was placed on the skin with too much tension. I do not think that your therapy is compromisezed in any way because of the blisters. You may want to ask that your doctor use a paper tape next time or try to avoid tape all together. For now treat the blisters as if they were burns. Keep them klean and under a non-sticky dressing.
The large bullae and much of what is seen is due to an allergic contact dermatitis to the adhesive and not extravasation of the sclerosing agent. The same would hold for the red streaks unless you tell me adhesive was not used in this direction.
I would recommend follow up with a dermatologist ( if a dermatologist was not the injector) to elucidate your allergy, probably through patch tests. These are discs or strips impregnated with various chemicals to ascertain to what you may be allergic.
The dermatologist would also be able to guide you on best treatment of the reaction also.
I am not as sure about the red lines, but those are probably the same. It would be hard to believe someone what have that poor an injection technique to cause them. If the tape was put in that direction, your reaction would be due to the tape.
You might also like...
Blisters after sclerotherapy - related to allergic reaction to tape or ace bandaging
Probably not due to sclerotherapy.
Extravasation issues aside, the blisters seen in the picture look like a "tape reaction" or contact dermatitis. The blisters or bullae are epidermal. This should have no effect on the results of your sclerotherapy.
Sclerotherapy for spider or varicose veins
It is difficult if not impossible to predict what caused the blisters in this situation. It could be due to the shear or stress of the dressing or to inadvertent extravasation of the sclerosant in to the skin. With gentle wound care these should heal uneventfully. It is not unusual to require several sessions to achieve successful therapy of varicose or spider veins.
Blistering after Sclerotherapy
The blisters you show are not a typical reaction to the sclerosing agents usually used in the U.S.
What was the material injected?
Blisters like this could come from reaction to tape adhesive or tape put with a stretch on the tale. so it creates a friction on the skin and causes blisters.
Sclerotherapy for spider veins may require more than one session to get rid of them.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.